• Katie Boer

Dementia Diaries: Morphine to Methadone for pain management

Dementia Diaries: 6/30/20


I feel like pain management has been a bit of a roller coaster as of late.


Transferring her in and out of her wheelchair for meals or into bed for a nap has become a monumental task. Even changing her diaper is a tremendous amount of work. That’s because she’s frail, rigid and her “Parkinsons-like” symptoms have made it almost impossible to move her limbs.


The more weight she loses and the more rigid her limbs become the more pain she appears to be in.


She now weighs 94 pounds and is only eating a small percentage of her meals.


Hospice thought incorporating some narcotics into the mix could potentially make her more alert but could also improve her appetite. Obviously, the big benefit would be pain management.


My mom was opposed to benzodiazepines, so for the bulk of this journey the ONLY medication she was on has been Tylenol or Advil (for Arthritis and to reduce swelling in her hands—from clinching her fists) and Senna (for constipation). But it appears it’s now time to introduce some narcotics into the mix.


So early/mid June we started my mom on a low dose of Morphine every few hours.



It's been two weeks and while that seemed to make some difference, it doesn’t appear to be enough. At her hospice re-admittance appointment (they re-evaluate every few months to ensure hospice is still a necessity) the main nurse and her case manager/weekly nurse thought Methadone would be a better alternative.


I’ve only ever heard of “methadone clinics”. Seemed a little intense to me, but they explained Methadone would cover a broader spectrum of pain. Morphine helps, but it has to be re-administered every few hours to be effective and it doesn’t really address nerve pain, the way Methadone could.


They warned me that it’s tough to titrate or dose property and most providers tend to steer away or opt for Vicodin or Oxy. Still they think Methadone is the best option. So, we’ll give it a try at the lowest dosage once a day.


According to hospice, side effects are constipation or with too high of a dosage could cause sedation or respiratory suppression.


Hopefully the lowest dose will help. It’s hard to see her just sitting there not even moving and start grimacing or her face cringe like she’s in pain.




40 views1 comment

Recent Posts

See All

07/31/20 Carol Boer 04/08/48 - 07/29/20 It’s with a very heavy heart that I share of my mother’s passing. I was by her side, holding her hand, when she took her last breath at 3:30 yesterday morning.